Learning To Use Narcan To Treat Drug Overdoses

Learning To Use Narcan To Treat Drug Overdoses

Posted: Updated:

The Seaway Valley Prevention Council spent Thursday in Gouverneur training those interested on how to use Narcan when treating a drug overdose.

"It takes about two minutes to get to the brain. What happens is it will reverse an opioid overdose," said Jeanine Pryce, Narcan trainer.

Pryce organized the training. Those in attendance learned the warning signs of an overdose and how to properly administer the nasal spray.

In attendance was Julie Manders, a crisis counselor from Potsdam. She responds to mental health and overdose cases. Using Narcan is something she's required to learn. 

"I'm hoping I don't have to use it, but if I do, I feel like I have the basic skills to able to intervene and some confidence about the situation... that I'll be able to help," she said.

According to the Centers for Disease Control and Prevention, more than 70,000 drug overdose deaths occurred in the United States in 2017.

Pryce says often times, more than one dose is needed to reverse it and doses should be given every half hour to 90 minutes.

"It is a danger in our community. Lots of people are in denial that we don't have drugs in this area and we want people to know that they are here and they can make a difference in saving someone's life," she said.

Everyone in attendance left with certification and a Narcan treatment kit that is good for two years.

Powered by Frankly
All content © Copyright 2000 - 2019 Frankly Media and WWNY. All Rights Reserved. For more information on this site, please read our Privacy Policy and Terms of Service.